Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 160, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2019, 8:45 PM EDT for Delaware County, Randolph County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2019, 8:45 PM EDT (00:45 UTC)
- Expired
- Aug 18, 2019, 9:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1283 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:38 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 18, 7:38 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 738 PM EDT Sun Aug 18 2019 .UPDATE... The Aviation section has been updated below. && .SYNOPSIS... Issued at 437 PM EDT Sun Aug 18 2019 A remnant boundary may help to develop thunderstorms this afternoon and evening, some of which could be strong to severe, with damaging winds the primary threat. A largely diurnal threat for storms can be expected the next couple of days, with a more substantial storm threat Wednesday with the passage of a cold front. A few storms on Tuesday however could be severe with damaging winds. Conditions late in the period will be cooler with high pressure in the area, along with a few slight chances for storms along the periphery of the upper ridge to the southwest. && .NEAR TERM /This Afternoon and Tonight/... Issued at 437 PM EDT Sun Aug 18 2019 Thus far, convection across the area has struggled, as a weak cap does remain in place. We've got a little while longer for things to develop and move into the area before we start to lose heat, and plenty of instability is in place along with marginal but increasing deep layer shear as a remnant circulation moves toward the area over the next couple of hours. As is typical for the time of year, hail is somewhat of an afterthought, especially today with midlevel lapse rates marginal and freezing levels high. Marginal severe hail cannot be ruled out though, but damaging winds amid a healthy DCAPE and low level lapse rate environment will be the primary threat. Expect convection to wane steadily after the watch expires and should be dry late tonight. Airmass changes only marginally tonight and thicknesses/dewpoints suggest lows near those of last night...70 plus or minus a couple degrees. && .SHORT TERM /Monday through Wednesday/... Issued at 437 PM EDT Sun Aug 18 2019 Storm threats will continue each day through the short term, but will be largely diurnal, with the highest threats in the afternoons and evenings, and lower threats late nights into the mornings. There will be a bit higher threat for storms Wednesday as the cold front passes. On Tuesday, day 3 outlook slight risk nudges into the area, and SPC suggests a climatologically typical high CAPE low-moderate shear MCS with a damaging wind threat. This looks entirely reasonable given our position on the periphery of the upper ridge to our southwest, and this threat will bear monitoring. Temperatures should remain warm, in the neighborhood of 90 during the day and 70 overnight through the short term, cooling quite a bit as the front passes at the end of the period. && .LONG TERM /Wednesday night through Sun/... Issued at 233 PM EDT Sun Aug 18 2019 Models in general agreement that a cold front will crop southeast across central Indiana Wednesday and Wednesday night. The front will interact with a warm, moist and unstable airmass and result in the threat for thunderstorms Wednesday and Wednesday night. Then, the 12z GFS and ECMWF differ in that the Euro brings more QPF in Thursday and Thursday night whereas the GFS does not. The EURO seems to be keying in on upper waves around a Great Lakes through and the western part of the cold front stalling and lifting northeast as a warm front. The blend incorporates both with small PoPs, mainly south through Thursday night. With confidence low, will leave the blend PoPs. Slightly below normal blend temperatures look reasonable. The rest of the weekend looks mostly dry with below normal temperatures as Canadian high pressure builds in. However, would not completely rule out isolated convection in northwest flow aloft. && .AVIATION /Discussion for the 19/00Z TAFs/... Issued at 732 PM EDT Sun Aug 18 2019 VFR the vast majority of the period. Severe thunderstorms will impact operations at IND through the first couple of hours of the period at least, with strong winds, heavy rain, frequent lightning, and variable visibilities. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Nield NEAR TERM...Nield SHORT TERM...Nield LONG TERM...MK AVIATION...Nield
Hazardous weather outlook, Aug 18, 4:24 AM EDT, 16 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 424 AM EDT Sun Aug 18 2019 INZ021-028>031-035>049-051>057-060>065-067>072-190830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 424 AM EDT Sun Aug 18 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible this afternoon and tonight. An isolated severe storm cannot be ruled out. Timing: Mainly after 2 PM. Hazards: Lightning, Heavy Rain, Gusty Winds. Discussion: A lingering warm frontal boundary combined with upper level support may allow additional showers and thunderstorms to redevelop today and this evening across Central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There will be periodic chances for thunderstorms through the middle of next week for parts of central Indiana. Hot and humid weather will continue through Wednesday with heat indices peaking in the mid and upper 90s in the afternoons. Discussion: A series of weak upper level weather disturbances will interact with lingering surface boundary to bring some chances for isolated showers and storms to much of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind PUMA
In the hours before
Local storm report, Aug 18, 7:44 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST 2 NW HOMECROFT 39.69N 86.16W
08/18/2019 E60 MPH MARION IN TRAINED SPOTTER
&&
AWLocal storm report, Aug 18, 7:48 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
748 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL MOUNT SUMMIT 40.00N 85.39W
08/18/2019 E1.75 INCH HENRY IN PUBLIC
PICTURE SENT LOOKS LIKE MULTIPLE SMALLER
HAILSTONES FUSED TOGETHER.
&&
AWLocal storm report, Aug 18, 7:49 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
749 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 2 SSW CLERMONT 39.79N 86.34W
08/18/2019 HENDRICKS IN AMATEUR RADIO
SEVERAL 4 INCH TREE LIMBS SNAPPED.
&&
AWLocal storm report, Aug 18, 7:52 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 2 NNE AVON 39.79N 86.36W
08/18/2019 HENDRICKS IN AMATEUR RADIO
8 INCH TREE LIMB AND 12 INCH TREE SNAPPED.
&&
AWLocal storm report, Aug 18, 7:53 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 SSW NEW CASTLE 39.90N 85.39W
08/18/2019 HENRY IN AMATEUR RADIO
TREE DOWN WITH 18 INCH BASE.
&&
KHLocal storm report, Aug 18, 8:00 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 1 ENE MOORESVILLE 39.62N 86.36W
08/18/2019 M65 MPH MORGAN IN PUBLIC
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:00 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Johnson, Madison, Marion, Morgan and 2 more | 60 min |
| Aug 18, 8:27 PM EDT | Areal Flood Warning | IND | Hendricks, Morgan, Parke, Putnam | 3 hr |
| Aug 18, 10:00 PM EDT | Areal Flood Warning | IND | Montgomery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.